Hail, Barber
- When
- March 15, 7:18 PM CST
- Where
- Barber County, 2.35 mi NNW of Kiowa
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.050, -98.540
The size of the hail ranged from pea to penny.
A thunderstorm in Barber county produced just less than severe sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm in Barber county produced just less than severe sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 15, 5:00 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT Sat Mar 15 2014 ...Update to aviation for 00Z TAFs... .SYNOPSIS... ISSUED AT 339 PM CDT SAT MAR 15 2014 The main meteorological feature of interest was a mid level cyclone centered across West Texas this afternoon. The RAP model analyzed the mid level potential vorticity (PV) anomaly across West Texas with greatest PV advection pushing into the Red River region of TX-OK border. Numerous thunderstorms were ongoing in this region down into North Central Texas. Closer to home, there was negligible influence of the West Texas low on southwestern Kansas weather. There were a few mid and high level clouds scattered about, but sufficient insolation allowed temperatures to warm well into the mid to upper 60s. A strong cold front continued to push south this afternoon with the front reaching roughly a Guymon-Garden City-Norton KS line as of 20Z. The strongest winds were over the High Plains of eastern Colorado where blowing dust was being reported, especially in the La Junta area. && .SHORT TERM...(This evening through Sunday) ISSUED AT 339 PM CDT SAT MAR 15 2014 Winds will be the main forecast challenge tonight and how to handle with the wind advisory headline. Earlier in the day we extended the advisory to start sooner, especially across the western and northern counties. All the guidance, including RAP and NAM forecast soundings, suggest a fairly prolonged period of 25 to 28 knots sustained this evening through about 09Z. Thereafter, the focus of the wind will shift into south-central Kansas with the gradient relaxing roughly west of a Meade to Dodge City to Hays line toward daybreak. As far as precipitation is concerned, we eliminated POPs everywhere except south-central Kansas where we kept 20-30 POPs across mainly Barber County in the low level frontogenetic zone. RAP and HRRR have shown a persistent convective signal in this area with several hundred J/kg of MLCAPE. Any convection which does affect Barber County this evening will quickly move southeast into northern Oklahoma, so the threat for anything substantial as far as a prolonged strong or even severe threat is extremely minimal. Low level cold advection will prevail tonight, but with the winds keeping the boundary layer mixed, we really won't see terribly low temperatures for lows -- mainly in the 29-33F range for much of the southwest Kansas region. The downslope component in the lower troposphere will eliminate the cold advection, and with insolation resuming we should see temperatures Sunday warm up into the upper 40s to near 50 in some locations. .LONG TERM...(Sunday night through Saturday) ISSUED AT 107 PM CDT SAT MAR 15 2014 Medium range models indicate an upper level ridge axis transitioning southeastward across the Western High Plains Monday while an upper level trough of low pressure tracks east-southeast across the Pacific Northwest. Along with a fairly weak flow aloft, this will result in dry conditions across western Kansas through Monday night. The upper level trough will then push further southeast into the Northern Plains Tuesday setting up precip chances from the Dakotas southward into Nebraska and possibly Kansas. Although an attendant cold front is projected to push through western Kansas early Tuesday, the bulk of the upper level system will pass just to our north. Along with drier air in the lower levels, little if any rain is expected Tuesday...so a slight chance for rain seems reasonable. Drier conditions are then expected to persist through mid week as the flow aloft becomes more zonal. Well above normal temperatures are expected Monday as lee side troughing develops and strengthens across eastern Colorado. This will set up a low level flow across western Kansas helping to draw much warmer air into the area with H85 temperatures in the mid Teens(C) across central Kansas to near 20C closer to the Colorado border. Look for widespread highs up into the 70s(F) Monday afternoon. Much cooler temperatures are likely Tuesday as a cold front pushes through western Kansas early in the day. Colder air will surges southward into the area with the H85 0C isotherm reaching as far south as the I-70 corridor by late Tuesday afternoon. Highs are only expected up into the 50s(F) across west central Kansas to possibly the lower to mid 60s(F) in south central Kansas. More seasonal temperatures are expected through the end of the week as the flow aloft becomes more zonal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 600 PM CDT SAT MAR 15 2014 TAF critical period short term concern is winds. The gradient wind will increase in the wake of a fropa. Northerly wind vectors with magnitudes around 30 kt expected this evening. The gradient wind will spread east and decrease from west to east as well. By 12Z tomorrow morning, winds should be N/NNE 20-25 kt, except farther east, where stronger winds will last longer. Cigs should be mainly VFR, with MVFR stratus psbl tmrw AM. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 49 27 73 / 10 0 0 0 GCK 30 49 28 75 / 10 0 0 0 EHA 31 52 32 78 / 10 0 0 0 LBL 32 51 27 78 / 10 0 0 0 HYS 30 48 26 72 / 10 0 0 0 P28 35 49 24 73 / 30 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 4 AM CDT /3 AM MDT/ Sunday FOR KSZ030-031- 043>046-061>063-074-075-084-085. WIND ADVISORY until 1 PM CDT Sunday FOR KSZ064>066-076>081- 086>090. && SYNOPSIS...Umscheid SHORT TERM...Umscheid LONG TERM...JJohnson AVIATION...Sugden
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT SAT MAR 15 2014 KSZ030-031-043>046-061>066-074>081-084>090-161100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 353 PM CDT SAT MAR 15 2014 /253 PM MDT SAT MAR 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT LATE THIS AFTERNOON THROUGH MIDDAY SUNDAY ACROSS PORTIONS OF THE SOUTHWEST KANSAS REGION. MORE SPECIFIC INFORMATION CAN BE FOUND IN THE LATEST NON-PRECIPITATION WEATHER MESSAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BREEZY SOUTH TO SOUTHWEST WINDS ARE EXPECTED MONDAY AS A LOW PRESSURE TROUGH INTENSIFIES IN EASTERN COLORADO. TEMPERATURES IN THE 70S ALONG WITH RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT RANGE WILL RESULT IN ELEVATED FIRE DANGER. STRONG NORTHWEST WINDS ARE EXPECTED ON TUESDAY BEHIND A COLD FRONT ACROSS ALL OF SOUTHWEST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT SAT MAR 15 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM NON-TSTM WND GST 4 WSW FRIEND 38.22N 100.98W
03/15/2014 M53 MPH FINNEY KS MESONET
MESONET STATION 4 WSW FRIEND /DW2262/
&&
NWS DODGE CITY KS
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT MAR 15 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM NON-TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.72W
03/15/2014 M51 MPH FINNEY KS ASOS
ASOS STATION GARDEN CITY REGIONAL AIRPORT
/GCK/
&&
NWS DODGE CITY KS
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 621 PM CDT SAT MAR 15 2014 KSZ061-062-074-075-084-085-160100- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD... JOHNSON CITY...ULYSSES...ELKHART...RICHFIELD...HUGOTON...MOSCOW 621 PM CDT SAT MAR 15 2014 /521 PM MDT SAT MAR 15 2014/ ...AREAS OF BLOWING DUST THROUGH DUSK... STRONG NORTHERLY WINDS OF 30 MPH TO 35 MPH WITH GUSTS UP TO 55 MPH WILL CREATE LOCALLY REDUCED VISIBILITIES OF LESS THAN A QUARTER OF A MILE IN BLOWING DUST. VISIBILITY CAN RAPIDLY CHANGE IN SHORT DISTANCES AND MOTORISTS ARE ENCOURAGED TO USE EXTRA CAUTION WHILE DRIVING. SUGDEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT SAT MAR 15 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
03/15/2014 M56 MPH FINNEY KS MESONET
MESONET STATION 1 ENE GARDEN CITY /KS010/
&&
NWS DODGE CITY KS
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SAT MAR 15 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM NON-TSTM WND GST 1 S COOLIDGE 38.03N 102.01W
03/15/2014 M50 MPH HAMILTON KS MESONET
MESONET STATION 1 S COOLIDGE /K5COO/
&&
NWS DODGE CITY KS
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT SAT MAR 15 2014
KSZ090-160145-
BARBER-
807 PM CDT SAT MAR 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...
AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAZELTON...MOVING SOUTH AT 10 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3699 9835 3699 9866 3700 9866 3718 9860
3719 9834 3700 9834
TIME...MOT...LOC 0106Z 001DEG 8KT 3709 9849
SUGDENThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
The size of the hail ranged from pea to penny.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513811.